Texas, 2008

High Wind and Strong Wind in Texas, March 2, 2008

March 2, 2008 · NWS BRO · 3 events in 3 counties and zones

, increased southeasterly winds across the Lower Rio Grande Valley from late morning on the 2nd into mid morning on the 3rd. Sustained winds were generally between 25 and 37 mph, with a period of gusts near or above 50 mph during the early and mid afternoon of the 2nd.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Deepening low pressure over West and Southwest Texas, combined with fairly strong high pressure across the eastern Gulf of Mexico and Southeastern U.S., increased southeasterly winds across the Lower Rio Grande Valley from late morning on the 2nd into mid morning on the 3rd. Sustained winds were generally between 25 and 37 mph, with a period of gusts near or above 50 mph during the early and mid afternoon of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 2, 8:40 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 2, 8:40 AM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
840 AM CST SUN MAR 2 2008

.DISCUSSION...ISOLATED LIGHT RAIN OCCURRING OVER THE WESTERN
PORTION OF THE BRO CWFA WITHIN THE MID-LEVEL FLOW...WITH STREAMER
SHOWERS LOCATED OVER THE EASTERN PORTION WHERE AVAILABLE MOISTURE
IS BEST. THUS...HAVE INDICATED ISOLATED SHOWERS FOR TODAY THROUGH
TONIGHT. ALSO...SIGNIFICANT CLOUDINESS OVERHEAD...WITH ADDITIONAL
CLOUD COVER ADVECTING EAST FROM MEXICO. THUS...HAVE UPGRADED SKY
COVER FROM MOSTLY CLEAR TO MOSTLY CLOUDY. NO OTHER GRID CHANGES
MADE. UPDATED ZONE FORECAST ALREADY OUT.
&&

.MARINE...BUOY020 CHECKS IN TODAY WITH A SE WIND AROUND 16KTS WITH
SWELLS NEAR 5 FT WHILE MTRPIL REPORTS A SE WIND AROUND 15KTS WITH
GUSTS TO NEAR 20KTS. EXPECT THE BAY AND GULF CONDITIONS TO STEADILY
DECAY THROUGHOUT THE DAY DUE TO THE STRONG PGF IN PLACE OVER THE
REGION.  CURRENT CWF WORDING AND ADVISORY ALIGNMENT LOOKS ON TRACK
WITH NO MAJOR CHANGES NEEDED WITH THE NEXT UPDATE.
&&

.AVIATION...VSBL SATL IMAGERY AND SURFACE OBS FROM AROUND THE
AREA INDICATE PLENTY OF LOW LEVEL CLD COVER ADVECTING INTO DEEP
SOUTH TX FROM THE GULF. EXPECT CEILINGS TO IMPROVE SOME LATER TODAY
AS THE LOW LEVEL MIXING AND DAYTIME HEATING INCREASES. THE PGF WILL
THEN RELAX SOME LATER THIS EVENING AND TONIGHT ALLOWING THE SURFACE
WINDS TO DECREASE WITH THE OVERNIGHT LOWER CEILINGS RETURNING. THE
PGF WILL THEN TIGHTEN UP ONCE AGAIN TOMORROW AHEAD OF THE COLD
FRONT...BUT OVERALL WIND STRENGTHS WILL NOT BE AS STRONG VERSUS
TODAY. EXPECT GENERAL MVFR/VFR CONDITIONS TO PREVAIL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  70  80  47 /  10  10  20   0
BROWNSVILLE          82  71  83  44 /  10  10  20   0
HARLINGEN            86  71  84  44 /  10  10  20   0
MCALLEN              84  69  87  44 /  10  10  20   0
RIO GRANDE CITY      85  66  83  44 /  10  10  20   0
SOUTH PADRE ISLAND   80  70  78  50 /  10  10  20   0
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
SCA FOR GMZ130-132-135 THROUGH 18Z MONDAY.
SCA FOR GMZ150-155-170-175 THROUGH 00Z TUESDAY.
GALE WATCH FOR GMZ150-155-170-175 00Z TUESDAY THROUGH 12Z TUESDAY.
RED FLAG WARNING FOR TXZ248>257 THROUGH 02Z MONDAY.
WIND ADVISORY FOR TXZ248>257 THROUGH 02Z MONDAY.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS...TOMASELLI/66
MARINE/AVIATION...SPEECE/60
HMT/MESO...CAMPBELL
Hazardous weather outlook, Mar 2, 3:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
355 AM CST SUN MAR 2 2008

TXZ248>257-031000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
355 AM CST SUN MAR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHWEST TEXAS WILL PROVIDE A TIGHT PRESSURE GRADIENT
ACROSS THE LOWER TEXAS COAST TODAY. IN ADDITION...A LOW LEVEL JET
IS EXPECTED TO DEVELOP THIS AFTERNOON AND STRENGTHEN TONIGHT. THE
STRONG WINDS ALOFT IN COMBINATION WITH THE PRESSURE GRADIENT WILL
PROVIDE WINDY CONDITIONS ACROSS DEEP SOUTH TEXAS AND THE COASTAL
WATERS TODAY AND TONIGHT. AS A RESULT...A WIND ADVISORY AND A RED
FLAG WARNING FOR ALL OF DEEP SOUTH TEXAS IS IN EFFECT FROM 10 AM
TODAY THROUGH 8 PM TONIGHT. IN ADDITION...A SMALL CRAFT ADVISORY
FOR ALL OF THE COASTAL WATERS IS IN EFFECT FROM THIS MORNING
THROUGH TONIGHT. WITH HIGHER SEAS BUILDING OFFSHORE...A MODERATE
TO HIGH RISK OF RIP CURRENTS CAN BE EXPECTED ALONG THE LOWER TEXAS
COAST TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES WILL LIKELY CONTINUE THROUGH EARLY MONDAY
WITH THE STRONG SOUTH WINDS ACROSS THE COASTAL WATERS. A STRONG COLD
FRONT IS EXPECTED TO MOVE THROUGH DEEP SOUTH TEXAS LATE MONDAY AFTERNOON.
THIS WILL PROVIDE STRONG NORTHWEST WINDS BEHIND THE FRONT ESPECIALLY
ACROSS THE COASTAL WATERS MONDAY NIGHT. AS A RESULT...A WIND ADVISORY
AS WELL AS A FIRE WEATHER WATCH MAY BE NEEDED LATE MONDAY
AFTERNOON. IN ADDITION...A GALE WATCH IS IN EFFECT FOR THE OFFSHORE WATERS
MONDAY NIGHT. THIS WILL EITHER BE REPLACED WITH A GALE WARNING OR
SMALL CRAFT ADVISORY AS WINDS AND SEAS INCREASE RAPIDLY IN THE
WAKE OF THE FRONT.

SMALL CRAFT ADVISORIES WITH ANOTHER GALE WATCH MAY BE NEEDED FOR THE
COASTAL WATERS FRIDAY AS THE PRESSURE GRADIENT IS EXPECTED TO
TIGHTEN ACROSS THE WESTERN GULF OF MEXICO AS LOW PRESSURE DEVELOPS
ALONG A COLD FRONT THAT MOVES THROUGH DEEP SOUTH TEXAS EARLY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Coastal Cameron

When
March 2, 12:00 PM CST to 6:00 PM CST
Where
Coastal Cameron forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$500
Reported by
ASOS

Strong and gusty winds along the Federal Highway 77 corridor developed during the late morning of March 2nd, and continued periodically through the night and into the afternoon of March 3rd. The strongest winds, occurring shortly after noon on the 2nd, reached toward the coast, with peak sustained wind of 37 mph, gusting to 48 mph, at Bayview/Laguna Heights.

Strong Wind, Hidalgo

When
March 2, 12:00 PM CST to 6:00 PM CST
Where
Hidalgo forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Strong winds developed along the Federal Highway 77 corridor during the late morning and afternoon of March 2nd, and extended west into central Hidalgo County. These winds continued overnight and into the early morning of the 3rd, and were followed by another round of gusty winds behind the cold front later on the 3rd. The strongest winds, occurring just after noon on the 2nd, likely caused power outages to thousands of customers across the populated Lower Rio Grande Valley, including southern and central Hidalgo County. A wind gust of 46 mph was recorded at McAllen/Miller Airport, with sustained winds of 37 mph.

High Wind, Cameron

When
March 2, 12:00 PM CST to 6:00 PM CST
Where
Cameron forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$3,000
Reported by
ASOS
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Strong to high winds developed along the Federal Highway 77 corridor during the late morning and afternoon of March 2nd, continuing overnight and into the late morning of the 3rd. The strongest winds, occurring just after noon on the 2nd, blew an awning off of a western wear store at 1606 77 Sunset Strip (Business Federal Highway 77) in Harlingen; a sign was also blown down at Valley Vista Mall. Sporadic power outages were also reported in some areas. A wind gust of 55 mph was recorded at Valley International Airport in northeast Harlingen at 1:37 PM CT, and sustained 1 minute winds of 45 mph were also reported at time to be determined.

Sustained winds of 36 mph, with gusts to 42 mph, were reported at the Brownsville/South Padre Island International Airport during the early afternoon as well.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91486, 91492, 91508.